Alert archive / Pennsylvania / Snow Squall Warnings in 2019

Snow Squall Warning 13, NWS State College, PA

December 31, 2019Potter County, Tioga County, Pennsylvania

NWS State College, PA issued this snow squall warning at Dec 31, 2019, 3:19 PM EST for Potter County, Tioga County, Pennsylvania. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 31, 2019, 3:19 PM EST (20:19 UTC)
Expired
Dec 31, 2019, 4:45 PM EST
In force
86 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Potter County, PA, Tioga County, PA

The radar

The State College radar (KCCX), 93 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

527 
WWUS51 KCTP 312021
SQWCTP

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service State College PA
319 PM EST Tue Dec 31 2019

PAC105-117-312145-
/O.NEW.KCTP.SQ.W.0013.191231T2019Z-191231T2145Z/
Potter PA-Tioga PA-
319 PM EST Tue Dec 31 2019

The National Weather Service in State College PA has issued a

* Snow Squall Warning for...
  Potter County in north central Pennsylvania...
  Tioga County in north central Pennsylvania...

* Until 445 PM EST.

* At 319 PM EST, a dangerous snow squall was located near Cherry
  Springs State Park, moving east at 45 mph.

  HAZARD...Extremely poor visibility in snow and blowing snow. Wind 
           gusts greater than 40 mph.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
   Route 6 from west of Coudersport to the Bradford county line.
   Route 15 from near Liberty to Lawrenceville.
   State Road 14 from Roaring Branch to the Bradford County line.

This snow squall will be near...
  Ole Bull State Park around 320 PM EST.
  Galeton around 330 PM EST.
  Leonard Harrison State Park and Leetonia around 340 PM EST.
  Wellsboro and Morris around 350 PM EST.

Other locations impacted by this snow squall include Knoxville,
Osceola, Tioga, Roseville, Austin, Ulysses, Tioga Junction, Sweden
Valley, Ski Denton Ski Area and Mansfield University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

Wet roadways will quickly freeze. Black ice will cause roads, bridges
and overpasses to become slick and dangerous. Slow down and be
prepared for sudden loss of traction.

&&

LAT...LON 4199 7692 4160 7687 4155 7696 4154 7760
      4148 7760 4147 7800 4148 7805 4161 7819
      4175 7810 4200 7768
TIME...MOT...LOC 2019Z 258DEG 38KT 4163 7775 

$$

Colbert/MJ

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this snow squall warning went out at Dec 31, 1:04 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 31, 1:04 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service State College PA
104 PM EST Tue Dec 31 2019

.SYNOPSIS...
An upper level disturbance will bring snow showers and localized
squalls to the region into this evening. Later tonight and
Wednesday, lake-effect snow showers and flurries will gradually
diminish with time. Weak high pressure will bring a dry, milder
day on Thursday. Rain will come back into the area for Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1250 pm update... Bands of organized snow showers are developing
over western NY and northwestern PA early this afternoon, as
expected. This convective activity will work its way across
portions of central PA as the afternoon wears on, coincident
with passage of a mid-level short-wave and surface trough. As
the atmosphere destabilizes, localized squalls remain a distinct
possibility, with the greatest likelihood of this occurrence
near and north of I-80. We will continue to closely monitor.

Later tonight, once the mid-level feature passes by, well
aligned westerly flow will bring lake-enhanced snow to
northwestern PA and upslope snow to the Alleghenies. A general
1-3" are expected in these areas, with locally higher amounts
possible in northwestern Warren County. South and east of the
northern mountains and the higher ridges west of State College
and Altoona, it will be mainly dry, thanks to large-scale
subsidence and downsloping.

Lows by daybreak will range from the mid 20s-lower 30s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
110 pm update... Lake-enhanced and upslope snows will slowly
diminish on Wednesday from south to north, as heights rise at
all levels, and dry/warm advection begin to kick in. By later in
the day, much of central PA should be seeing at least breaks of
sunshine. On the whole, however, it will still be a brisk and
seasonably cold day, with highs ranging from the upper 20s in
the northern mountains, to near 40 in the Lower Susquehanna
Valley.

Wednesday night-Thursday should be dry, as weak high pressure
builds across the Commonwealth. Skies should be clear-partly
cloudy Wednesday night, with thickening clouds anticipated by
Thursday afternoon, out ahead of our next system.

Given the onset of stronger low-level warm advection,
temperatures are not expected to fall very much Wednesday night,
with lows generally ranging in the 20s-near 30. Readings
Thursday should climb well into the 40s, particularly across the
Susquehanna Valley.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Upper level ridging is progged to build over the region late
Wednesday into Thursday, supplying a period of fair and mild
weather. All medium range guidance tracks a developing surface
low northeast into the Grt Lks late in the week, supporting
increasing confidence in rainy, mild conditions Thursday night
into early Saturday. With the surface high positioned off the
southeast coast, there is little risk of any mixed precipitation
with this event.

The trailing cold front will likely sweep through central Pa
late Saturday/early Sunday. A bit of lake effect snow is likely
behind this front. However, surface ridging is progged to build
in rapidly, keeping accumulations low. A clipper is currently
progged by the bulk of medium range guidance to track north of
Pa Sun night/Monday, perhaps accompanied by a period of light
snow over the northern counties.

There is plenty of model spread and forecast uncertainty early
next week. However, the 00Z NAEFS and ECENS both support the idea
of a digging upper trough over the midwest. Overrunning ahead
of this feature could potentially bring snow to parts of central
Pa by Tuesday of next week, as the GEFS plumes and EC ensemble
mean solution suggest.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
18z update... Bands of snow showers, and perhaps a few squalls,
could produce quick IFR to near field minimum restrictions later this
afternoon into the early evening (roughly 19-00z) for KBFD,
KJST, KAOO, KUNV, and KIPT. In the meantime, KMDT and KLNS
should remain unrestricted/VFR.

Tonight into Wednesday morning, restrictive conditions
(generally IFR) will prevail at KBFD and KJST in persistent
snow. Elsewhere (KUNV, KAOO, KIPT, KMDT, and KLNS), VFR should
be the dominant condition.

Surface winds will become strong and gusty out of the W-SW this
afternoon, then remain that way from the W overnight into
Wednesday. Gusts of 25-35 kt will be common. If any squalls
impact the terminal sites later this afternoon, brief gusts of
35-45 kt could occur.

.Outlook...

Thu...Mostly VFR.

Thu night-Fri...Restrictions developing in lower ceilings, rain,
and fog.

Sat-Sun...Restrictions likely at KBFD and KJST in snow showers,
with mostly VFR elsewhere.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Jurewicz
NEAR TERM...Jurewicz
SHORT TERM...Jurewicz
LONG TERM...Fitzgerald
AVIATION...Jurewicz/Tyburski
Hazardous weather outlook, Dec 31, 1:10 PM EST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
110 PM EST Tue Dec 31 2019

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-058-011815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
110 PM EST Tue Dec 31 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Snow showers and localized squalls are expected this afternoon into
the early evening. Locally hazardous travel conditions may accompany
any squalls that occur.

Lake effect snow showers could bring additional accumulations late
tonight across the northern mountains and the Allegheny ridges, north
of Interstate 80 and west of Interstate 99.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-056-057-059-063>066-011815-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
110 PM EST Tue Dec 31 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Jurewicz

In the hours before

Special weather statement, Dec 31, 10:36 AM EST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service State College PA
1036 AM EST Tue Dec 31 2019

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-058-311800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
1036 AM EST Tue Dec 31 2019

...DANGEROUS TRAVEL POSSIBLE THIS AFTERNOON AND EVENING...

Dangerous travel along highways is possible this afternoon and
early evening as snow squalls should drop visibilities below a
half a mile with icy roadways.

Snow squalls will begin in northwestern Pennsylvania early this
afternoon. These squalls will move through the northern and west
central portions of the state through the afternoon and early
evening hours. The heaviest snowfall will be in the northwest
mountains with a quick one to two inches possible.

It is also possible snow squall warnings may be needed this
afternoon and early evening, possibly along US Route 6, I 80, I
99 and US route 15 north of Selinsgrove, as this snow moves
through. Expect the snow to transition to lake effect snow showers
by early this evening.

If traveling this afternoon, be alert to rapidly changing visibility.
Untreated roads could become covered with snow during periods of
heavier snow.
Special weather statement, Dec 31, 12:55 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service State College PA
1255 PM EST Tue Dec 31 2019

PAZ004-005-010-311915-
McKean PA-Warren PA-Elk PA-
1255 PM EST Tue Dec 31 2019

...A BAND OF HEAVY SNOW WILL AFFECT PARTS OF MCKEAN...WARREN...AND
ELK COUNTIES...

HAZARDS...A band of heavy snow accompanied by winds of up to 30 MPH
which can rapidly reduce visibility to near a quarter of a mile.

LOCATION AND MOVEMENT...At 1255 PM EST, a band of heavy snow was
along a line extending from near Ashford Hollow to 6 miles southwest
of Frewsburg to near Grove City and moving east at 40 MPH.

LOCATIONS IMPACTED INCLUDE...
St. Marys, Warren, Bradford, Ridgway, Kane, Johnsonburg, Port
Allegany, Sheffield, Columbus, Youngsville, Smethport, Wetmore,
Russell, Betula, Wilcox, James City, Force, Spring Creek, Benezette
and Rew.

SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
band of heavy snow passes your location.

A rapid drop in temperature may lead to the rapid formation of black
ice on area roadways. Black ice is nearly impossible to see and
roadways may appear wet. Please use extreme caution, especially on
bridges, overpasses and around curves. Allow plenty of stopping
distance and avoid braking suddenly.

&&

LAT...LON 4200 7821 4162 7820 4162 7841 4154 7842
      4140 7842 4140 7825 4123 7824 4125 7864
      4122 7865 4120 7871 4126 7874 4137 7896
      4134 7909 4145 7906 4144 7896 4162 7896
      4163 7961 4199 7961
TIME...MOT...LOC 1755Z 253DEG 36KT 4244 7860 4199 7925 4124 8013

Colbert/MJ/JC
Local storm report, Dec 31, 1:29 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
129 PM EST TUE DEC 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     NON-TSTM WND GST 2 N WARREN              41.87N  79.14W
12/31/2019  M59 MPH          WARREN             PA   TRAINED SPOTTER

            WIND GUST TO 59 MPH AND BRIEF WHITEOUT CONDITIONS.

&&

EVENT NUMBER CTP1901865

COLBERT
Special weather statement, Dec 31, 2:34 PM EST, 45 minutes before
Special Weather Statement
National Weather Service State College PA
234 PM EST Tue Dec 31 2019

PAZ017-018-312030-
Northern Centre PA-Clearfield PA-
234 PM EST Tue Dec 31 2019

...AN AREA OF MODERATE TO BRIEFLY HEAVY SNOW WILL AFFECT PARTS OF
NORTHERN CENTRE AND CLEARFIELD COUNTIES...

HAZARDS...An area of moderate to briefly heavy snow that can rapidly
reduce visibility to near a quarter of a mile.

LOCATION AND MOVEMENT...At 232 PM EST, an area of moderate to heavy
snow was along a line extending from Penfield to 7 miles west of
Punxsutawney and moving east at 35 MPH.

LOCATIONS IMPACTED INCLUDE...
DuBois, Clearfield, Sandy, Philipsburg, Woodland, Curwensville,
Penfield, Hyde, Osceola Mills, Plymptonville, Rockton, Chester Hill,
Karthaus, Houtzdale, Snow Shoe, North Philipsburg, Clarence, South
Philipsburg, Sandy Ridge and Moshannon.

For those driving on Interstate 80, this includes areas between the
Dubois and Milesburg exits, specifically from mile markers 97 to 154.

SAFETY INFO...
Use extra caution if you must travel into or through this area of
heavy snow. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
area of heavy snow passes your location.

&&

LAT...LON 4114 7880 4118 7877 4122 7865 4124 7864
      4122 7810 4114 7801 4118 7797 4121 7797
      4121 7794 4125 7790 4118 7790 4118 7779
      4115 7779 4111 7775 4109 7763 4074 7823
      4072 7864 4077 7881
TIME...MOT...LOC 1932Z 256DEG 30KT 4121 7857 4096 7912

Colbert/MJ

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 12:55 PM ESTSpecial Weather StatementCTPElk, McKean, Warren80 min
Dec 31, 1:20 PM ESTSnow Squall WarningCTPMcKean, Warren55 min
Dec 31, 1:54 PM ESTSnow Squall WarningCTPElk81 min
Dec 31, 2:11 PM ESTSnow Squall WarningCTPCameron, Elk, McKean, Potter79 min
Dec 31, 2:34 PM ESTSpecial Weather StatementCTPClearfield56 min
Dec 31, 3:29 PM ESTSnow Squall WarningCTPCentre, Clearfield61 min
Dec 31, 4:16 PM ESTSpecial Weather StatementCTPCentre, Clinton, Lycoming, Montour, Union89 min
Dec 31, 4:44 PM ESTSpecial Weather StatementCTPCambria, Centre, Clearfield61 min
Dec 31, 5:54 PM ESTSpecial Weather StatementCTPCentre, Clearfield, Union81 min

Nearby

Snow Squall Warnings in Pennsylvania, 2019Every snow squall warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.